A group of Canadian military veterans who say they are suffering from health problems after consuming tainted medical marijuana is calling on Health Minister Jane Philpott to launch a formal investigation, saying the department has failed to examine the problem properly and fairly on behalf of patients.
Scott Wood, a retired military policeman whose career involved investigating military wrongdoing and guarding heads of state, said he believes Health Canada is trying to sweep the problem under the rug without a proper investigation.
The group’s call for Ms. Philpott to get involved comes after Health Canada issued a public statement Friday saying it determined there was “low health risk” posed by several banned pesticides found in medical marijuana sold by two federally licensed companies.
“Here are the facts,” Health Canada said, stating that its findings determined the amount of the banned chemical myclobutanil found was not enough to pose a “risk of serious adverse health consequences.”
But Mr. Wood says the facts he has collected differ from Health Canada’s and there needs to be further examination. He began reaching out to dozens of affected patients, including veterans, after he came down with sudden and mysterious health problems last fall after consuming medical marijuana that was later recalled.
Mr. Wood, who used the products to help with severe back pain, says he has since catalogued about 100 patients, and counting, who have each come down with significant – and oddly similar – health problems that had no explanation, other than they had each consumed the same tainted products.
However, when some of these patients, including Mr. Wood, contacted Health Canada, he says they received no help. In a recording of Mr. Wood’s phone call to Health Canada, which was provided to The Globe and Mail, he is told to send his concerns to a department e-mail address.
Mr. Wood, 53, says he’s spoken with dozens of veterans who gravitated to medical marijuana instead of prescription drugs to ease pain from injuries suffered while serving, or to deal with post-traumatic stress disorder, who are now experiencing problems. He figures there are thousands of people exposed, and questions how Health Canada can dismiss the problem without talking to many of those affected.
“There’s a commonality – you have people who used the contaminated stuff, and they’re all showing very similar symptoms,” Mr. Wood said. “There’s the evidence. You’ve got reasonable, probable belief to say there’s something going on here.”
When asked for comment on the veterans’ concerns last week, a spokesman for Dr. Philpott did not respond to The Globe.
Symptoms being reported by patients who consumed products that were later recalled by Mettrum Ltd. and OrganiGram Inc. include persistent nausea and vomiting after taking the product, followed by ongoing breathing problems, rashes and body pain.
Mr. Wood, who stopped using the products after the first symptoms emerged, has been taken to the emergency room at his local hospital three times since then due to sudden breathing difficulties. He says his investigation has turned up several unusual symptoms that are consistent across dozens of patients, including severe itching, joint pain and periodic abdominal pain. Mr. Wood has also collected photographs from patients, including himself, who have suffered painful rashes, and sometimes blistering, around their necks and other areas of the body.
The situation poses an interesting question: Was Health Canada’s assessment of the problem accurate, or are these symptoms due to something else? Mr. Wood believes the sudden emergence of his symptoms after consuming the products is no coincidence.
“They’re not doing a field test, they’re not going out and saying: ‘Let’s go check these people and see what happened.’ Basically they’re hiding behind numbers, and they’re just hoping everybody goes away and doesn’t question it,” he said. “These symptoms didn’t come out of nowhere. They have to be caused by something.”
Mettrum and OrganiGram are now the subject of two proposed class-action lawsuits that seek to force the companies to refund money collected from the recalled products. Mr. Wood said he is not part of those lawsuits, but is instead trying to get to the bottom of the medical issues for the group of veterans and others affected.
The banned chemical myclobutanil is known to emit hydrogen cyanide when combusted. In its statement Friday, Health Canada said the risks from the tainted products were deemed to be low because the trace amounts of myclobutanil found would not have produced enough hydrogen cyanide to cause a concern. Health Canada also said hydrogen cyanide is a by-product of smoking cannabis, and it believes the levels from the myclobutanil would have been less than what is produced normally when the plant is combusted.
However, Mr. Wood believes that in focusing solely on the hydrogen cyanide issue, Health Canada is ignoring other health risks posed by myclobutanil, which has never been fully studied for inhalation safety, as well as the risks of pyrethrin and bifenazate, which were also found in the recalled products, and are not approved for use on cannabis.
Scientists in the United States and Canada have told The Globe and Mail not enough is known about the effects of these chemicals on medical marijuana to understand what the true risks are when inhaled.
Dr. Jonathan Page, who runs Anandia Labs in B.C., says some of the symptoms being reported don’t make sense to him based on what is known of hydrogen cyanide exposure. But Dr. Page said he can’t rule out health risks from the banned pesticides because little is known about them. Much of the science on safety is derived from testing on food, rather than on plants that are smoked.
“We can’t really tell,” Dr. Page said. “This is the heart of the issue – each of these pesticides need to be evaluated in the cannabis system, rather than extrapolation from a food system. … Everybody is operating on an absence of evidence and data.”
Health Canada monitors drug side effects through documents called Adverse Reaction Reports, which are filed by patients and doctors. The department said Friday that, as of March 6, it received 24 reports relating to the tainted cannabis problem. Of those, 13 were received after the announcement of a Canada-wide recall.
The reports list symptoms such as weight loss, nausea, vomiting, throat irritation, difficulty breathing, swelling, heart palpitations, movement disorder, pain and discomfort.
Health Canada added that the reports are “the opinion or observation of the individual making the report, and are not, on their own, proof of a specific substance causing a reaction.”
While the companies involved have cited the low number of Adverse Reaction Reports as evidence that the issues have not been significant, the statistics on these filings are not a good indicator of the severity of a problem, since many Canadians do not know they should send such complaints to the department, or know how to do so.
Mr. Wood believes Health Canada should properly investigate the problem before dismissing it, because there are people who have become inexplicably sick. “People are going to their doctors and their doctors don’t know how to handle it. They aren’t sure because they’ve never experienced it before,” he said.Report Typo/Error
Follow us on Twitter: